Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 5:30 PM MDT for Stark County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 5:30 PM MDT (23:30 UTC)
- Expired
- Jun 9, 2001, 6:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stark County, ND
The radar
The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:30 PM MDT | Hail 1 | Dickinson, ND | |
| Jun 9, 6:03 PM MDT | Thunderstorm Wind 52 M | Richardton, ND | Pea size hail and very heavy rain accompanied the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 11:45 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 9, 2:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 092334 SVRBIS NDC089-100030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 530 PM MDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF DICKINSON * UNTIL 630 PM MDT * AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DICKINSON...MOVING EAST AT 30 MPH. ONE INCH HAIL WAS REPORTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR NORTH DAKOTA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 P<M MDT SATURDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR NORTHWESTERN NORTH DAKOTA. LAT...LON 4696 10280 4678 10281 4673 10215 4696 10215
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 9, 2:00 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SAT JUN 9 2001 TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE GENLY FLWD AVN. SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT. 18Z BIS SOUNDING VERY MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8. CONVECTION IN NWRN ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS POINT FOR SVR POTENTIAL AT THIS TIME. MORE WDSPRD CONVECTION WILL MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR NOT QUITE AS HIGH. IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF TSTMS SUN NITE AND INTO MON MRNG. HWVR...LESS POTENTIAL FOR SEVERE. IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY iFRI/SAT NEXT WEEK. .BIS...NONE FORS
In the hours before
Local storm report, Jun 9, 4:28 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM ZAP ND .75 INCH HAIL
06/09/01 MERCER REPORTED BY STORM
SPOTTER.
0445 PM ZAP ND 60 MPH TSTM GUST
06/09/01 MERCER REPORTED BY STORM
SPOTTER.
0448 PM LIGNITE ND 45 MPH TSTM GUST
06/09/01 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM TROTTERS ND .75 INCH HAIL
06/09/01 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0500 PM 3 N TROTTERS ND .75 INCH HAIL
06/09/01 MCKENZIE REPORTED BY PUBLIC.
0500 PM 5 S BEULAH ND FUNNEL CLOUD
06/09/01 MERCER REPORTED BY COOPERATIVE
OBSERVER.
0505 PM BEULAH ND HEAVY RAIN
06/09/01 MERCER REPORTED BY STORM
SPOTTER. RAIN 1.5
INCHES. EVENT DURATION
20 MINUTES.
0520 PM 10 SE BEULAH ND .75 INCH HAIL
06/09/01 OLIVER REPORTED BY STORM
SPOTTER. MOSTLY HEAVY
RAIN AND A FEW HAIL
STONES.Local storm report, Jun 9, 4:28 PM MDT, 1 hour 2 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM ZAP ND .75 INCH HAIL
06/09/01 MERCER REPORTED BY STORM
SPOTTER.
0445 PM ZAP ND 60 MPH TSTM GUST
06/09/01 MERCER REPORTED BY STORM
SPOTTER.
0448 PM LIGNITE ND 45 MPH TSTM GUST
06/09/01 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM TROTTERS ND .75 INCH HAIL
06/09/01 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0500 PM 3 N TROTTERS ND .75 INCH HAIL
06/09/01 MCKENZIE REPORTED BY PUBLIC.
0500 PM 5 S BEULAH ND FUNNEL CLOUD
06/09/01 MERCER REPORTED BY COOPERATIVE
OBSERVER.
0505 PM BEULAH ND HEAVY RAIN
06/09/01 MERCER REPORTED BY STORM
SPOTTER. RAIN 1.5
INCHES. EVENT DURATION
20 MINUTES.
0520 PM 10 SE BEULAH ND .75 INCH HAIL
06/09/01 OLIVER REPORTED BY STORM
SPOTTER. MOSTLY HEAVY
RAIN AND A FEW HAIL
STONES.
NNNNLocal storm report, Jun 9, 4:41 PM MDT, 49 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
NNNN
@RUKWBCe *KDENWWUS30 KBIS 092242 CCA
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 9, 4:41 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 9, 4:56 PM MDT, 34 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3 N (BIS)BISMARCK MUNI AR ND 1.75 INCH HAIL
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.
0555 PM MANDAN ND 2.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
NNNN
@RUKWBCe :KDENWWUS30 KBIS 092257
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3 N (BIS)BISMARCK MUNI AR ND 1.75 INCH HAIL
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.
0555 PM MANDAN ND 2.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 9, 5:13 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 8 NE FAIRFIELD ND .88 INCH HAIL
06/09/01 BILLINGS REPORTED BY STORM
SPOTTER.
0600 PM BISMARCK ND FUNNEL CLOUD
06/09/01 BURLEIGH NUMEROUS REPORTS OF
FUNNEL CL0UDS.
0600 PM MANDAN ND 50 MPH TSTM GUST
06/09/01 MORTON REPORTED BY HAM RADIO
OPERATOR ON THE STRIP
IN MANDAN.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:19 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 61 min |
| Jun 9, 2:24 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 36 min |
| Jun 9, 2:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 64 min |
| Jun 9, 3:28 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 62 min |
| Jun 9, 3:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 30 min |
| Jun 9, 3:52 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 53 min |
| Jun 9, 3:57 PM MDT | Tornado Warning | BIS | Mercer, Oliver | 33 min |
| Jun 9, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Oliver | 62 min |
| Jun 9, 4:39 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 66 min |
| Jun 9, 4:49 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 56 min |
| Jun 9, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Morton | 61 min |
| Jun 9, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.